Alert archive / Hawaii / High Surf Warnings in 2007

High Surf Warning 4, NWS Honolulu, HI

February 7, 20074 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Feb 7, 2007, 3:39 PM HST for 4 counties in Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2007, 3:39 PM HST (01:39 UTC)
Expired
Feb 9, 2007, 4:08 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2007-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2007-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHHW40 PHFO 080139
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 PM HST WED FEB 7 2007

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...

...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.OVERVIEW...ANOTHER LARGE NORTHWEST SWELL WILL BUILD TONIGHT AND
THURSDAY...CAUSING SURF HEIGHTS TO RAPIDLY INCREASE BY THURSDAY
MORNING. SURF WILL BEGIN TO DIMINISH SLOWLY ALONG NORTH AND WEST
SHORES FRIDAY...BUT REMAIN ABOVE ADVISORY LEVELS THROUGH SATURDAY.

A HIGH SURF WARNING MEANS THAT DAMAGING SURF IS POSSIBLE ALONG THE
AFFECTED SHORELINES. COASTAL RESIDENTS NEED TO MAKE PREPARATIONS
TO PROTECT LIFE AND PROPERTY FROM LARGE WAVES AND RESULTING
COASTAL FLOODING. 

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. 

RESIDENTS AND VISITORS ARE URGED TO AVOID THE WATERS DUE TO THE
DANGEROUS WAVE ACTION AND STRONG RIP CURRENTS.

HIZ001>003-006>008-012-013-017-019-020-081445-
/O.UPG.PHFO.SU.Y.0011.000000T0000Z-070210T0200Z/
/O.NEW.PHFO.SU.W.0004.070208T0139Z-070210T0200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
339 PM HST WED FEB 7 2007

...HIGH SURF WARNING IN EFFECT UNTIL 4 PM HST FRIDAY...

SURF ALONG NORTH FACING SHORES WILL BE 14 TO 18 FEET EARLY THIS
EVENING...RISING TO 20 TO 25 FEET...WITH WAVES AS HIGH AS 30 FEET
ON OUTER REEFS...ON THURSDAY.

SURF ALONG WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI
WILL BE 6 TO 12 FEET EARLY THIS EVENING...RISING TO 12 TO 16
FEET...WITH WAVES AS HIGH AS 20 FEET ON OUTER REEFS...ON THURSDAY.

$$

HIZ023-026-081445-
/O.CON.PHFO.SU.Y.0011.000000T0000Z-070210T0200Z/
KONA-KOHALA-
339 PM HST WED FEB 7 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST FRIDAY...

SURF ALONG WEST FACING SHORES WILL BUILD TO 6 TO 10 FEET BY
THURSDAY AFTERNOON.

$$
3 follow-up statements
000
WHHW40 PHFO 081317
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST THU FEB 8 2007

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...

...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.OVERVIEW...A LARGE NORTHWEST SWELL WILL PEAK TODAY...WITH
SURF HEIGHTS EXCEEDING WARNING LEVELS. SURF WILL BEGIN TO DIMINISH
SLOWLY ALONG NORTH AND WEST SHORES FRIDAY...AND IS EXPECTED TO
DROP BELOW ADVISORY LEVELS BY SATURDAY.

A HIGH SURF WARNING MEANS THAT DAMAGING SURF IS POSSIBLE ALONG
THE AFFECTED SHORELINES. RESIDENTS AND VISITORS ARE URGED TO
AVOID ENTERING THE WATER...DUE TO THE DANGEROUS WAVE ACTION AND
THE POTENTIAL FOR STRONG RIP CURRENTS.

FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR
FRONT...OF WAVES.

HIZ023-026-090200-
/O.UPG.PHFO.SU.Y.0011.000000T0000Z-070210T0200Z/
/O.EXA.PHFO.SU.W.0004.000000T0000Z-070210T0200Z/
KONA-KOHALA-
317 AM HST THU FEB 8 2007

...HIGH SURF WARNING IN EFFECT UNTIL 4 PM HST FRIDAY...

SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL INCREASE TO
HEIGHTS OF 8 TO 12 FEET...WITH LOCALLY HIGHER SETS...THIS
AFTERNOON...AND CONTINUE THROUGH TONIGHT.

$$

HIZ001>003-006>008-012-013-017-019-020-090200-
/O.CON.PHFO.SU.W.0004.000000T0000Z-070210T0200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
317 AM HST THU FEB 8 2007

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 PM HST FRIDAY...

SURF ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND
MAUI WILL BE 20 TO 25 FEET...WITH WAVES AS HIGH AS 30 FEET ON
OUTER REEFS...THROUGH TONIGHT.

SURF ALONG WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI
WILL BE 12 TO 16 FEET...WITH WAVES AS HIGH AS 20 FEET ON OUTER
REEFS...THROUGH TONIGHT.

$$

BIRCHARD
000
WHHW40 PHFO 090134
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST THU FEB 8 2007

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...

...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.OVERVIEW..THE HIGH SURF WILL START TO LOWER TONIGHT...BUT WILL
LIKELY STAY AT WARNING LEVELS. THE SURF WILL CONTINUE TO DECREASE
FRIDAY...WITH A HIGH SURF ADVISORY REPLACING THE WARNING FRIDAY
MORNING.

A HIGH SURF WARNING MEANS THAT DAMAGING SURF IS POSSIBLE ALONG
THE AFFECTED SHORELINES. RESIDENTS AND VISITORS ARE URGED TO
AVOID ENTERING THE WATER...DUE TO THE DANGEROUS WAVE ACTION AND
THE POTENTIAL FOR STRONG RIP CURRENTS.

FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...
OR FRONT...OF WAVES.

HIZ001>003-006>008-012-013-017-019-020-091445-
/O.NEW.PHFO.SU.Y.0012.070209T1600Z-070210T0200Z/
/O.EXT.PHFO.SU.W.0004.000000T0000Z-070209T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
334 PM HST THU FEB 8 2007

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 4 PM HST FRIDAY...

SURF ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND
MAUI WILL BE 20 TO 25 FEET TONIGHT...LOWERING TO 12 TO 16 FT FRIDAY.

SURF ALONG WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI
WILL BE 12 TO 16 FEET TONIGHT...LOWERING TO 6 TO 12 FT FRIDAY.

$$

HIZ023-026-091445-
/O.NEW.PHFO.SU.Y.0012.070209T1600Z-070210T0200Z/
/O.EXT.PHFO.SU.W.0004.000000T0000Z-070209T1600Z/
KONA-KOHALA-
334 PM HST THU FEB 8 2007

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 4 PM HST FRIDAY...

SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 8 TO 12 FEET
TONIGHT...LOWERING TO 5 TO 8 FT FRIDAY.

$$

ANGLE/CRAIG
000
WHHW40 PHFO 091408
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
408 AM HST FRI FEB 9 2007

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.OVERVIEW..THE SWELL DIMINISHED OVERNIGHT...BUT WILL KEEP SURF AT
ADVISORY LEVELS ACROSS MUCH OF THE STATE TODAY.

A HIGH SURF ADVISORY MEANS THAT WHILE THE SURF IS NOT EXPECTED TO
CAUSE DAMAGE...IT CAN EASILY CREATE UNSAFE CONDITIONS IF NOT DEALT
WITH CAREFULLY. EVERYONE SHOULD STAY BACK FROM THE WATERS EDGE TO
AVOID THE DANGEROUS WAVE ACTION AND THE POTENTIAL FOR STRONG RIP
CURRENTS. DRY AREAS ALONG THE SHORE MAY BE SUBMERGED BY SUDDEN
LARGE WAVES AT ANY TIME.

FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...
OR FRONT...OF WAVES.

HIZ001>003-006>008-012-013-017-019-020-023-026-100200-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-070209T1600Z/
/O.EXT.PHFO.SU.Y.0012.070209T1408Z-070210T0200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
408 AM HST FRI FEB 9 2007

...HIGH SURF WARNING IS CANCELLED...
...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON...

SURF ALONG NORTH-FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND
MAUI WILL BE 12 TO 16 FT TODAY.

SURF ALONG WEST-FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI
WILL BE 6 TO 12 FT TODAY.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 7, 10:00 AM HST, 5 hours 39 minutes earlier.

Area forecast discussion, Feb 7, 10:00 AM HST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED FEB 7 2007

.SYNOPSIS...A COLD FRONT WILL MOVE SOUTHEAST ACROSS OAHU AND
APPROACH MAUI COUNTY TODAY INTO THURSDAY...BEFORE STALLING NEAR THE
BIG ISLAND AROUND FRIDAY. A PERIOD OF RAIN ACCOMPANYING THE FRONT
WILL GIVE WAY TO SHOWERS ON A COOL NORTHERLY WIND. TRADE WINDS WILL
RETURN OVER THE WEEKEND...SHIFTING MOST SHOWERS TO WINDWARD AND
MOUNTAIN AREAS.

&&

.DISCUSSION...THE FRONTAL CLOUD BAND APPROACHING FROM THE NORTHWEST
HAD ACCELERATED A BIT BY EARLY THIS MORNING...BUT LATER IN THE
MORNING SLOWED DOWN AGAIN. DURING ITS CROSSING OF KAUAI...THIS
FEATURE DROPPED ABOUT A HALF INCH OF RAIN ALONG NORTH SLOPES...BUT
SUBSTANTIALLY LESS OVER THE SOUTHEAST SIDE OF THE ISLAND. RADAR DATA
FROM THE KAUAI CHANNEL SHOWED A WELL-DEFINED BUT NARROW BAND OF
SHOWERS NEAR OAHU...PROBABLY COINCIDING WITH THE LOCATION OF THE
FRONT ITSELF. ALTHOUGH RADAR DATA SHOWED LITTLE PRECIPITATION IN THE
AIRMASS NORTH OF THE FRONT...THE COLD-AIR CUMULI DIRECTLY TO THE
NORTH OF THE ISLANDS APPEARED TO BE RELATIVELY UNSTABLE...SO POST-
FRONTAL WEATHER LIKELY WILL BE ON THE WET SIDE OF AVERAGE.

MODEL GUIDANCE AGREES FAIRLY WELL IN PREDICTING THE FRONTAL BAND TO
MOVE SOUTHEAST ACROSS THE STATE THROUGH FRIDAY BEFORE DISSIPATING
OVER MAUI COUNTY OR THE ALENUIHAHA CHANNEL. THE WIND IS EXPECTED TO
REMAIN BELOW THE ADVISORY CRITERION EVERYWHERE EXCEPT PERHAPS OVER
THE SUMMITS OF THE BIG ISLAND ON THURSDAY.

IN THE LONGER TERM...THE POST-FRONTAL NORTHERLIES WILL TRANSITION TO
TRADES OVER THE WEEKEND...THOUGH REMNANT LOW-LEVEL MOISTURE FROM THE
FRONT TOGETHER WITH COLD AIR ALOFT WILL ENCOURAGE ANY SHOWERS THAT
DEVELOP TO GROW VERTICALLY...LEADING TO WET TRADES. INDEED...IF
UPPER LEVEL TEMPERATURES DO DROP AS LOW AS PREDICTED...ISOLATED
THUNDERSTORMS MAY NOT BE OUT OF THE QUESTION...THOUGH FOR NOW THIS
POSSIBILITY SEEMS A BIT TOO RADICAL TO INCLUDE IN THE OFFICIAL
FORECAST. STARTING AROUND NEXT TUESDAY...THE WIND WILL BEGIN TO
BECOME MORE SOUTHERLY AND THEN SOUTHWESTERLY BEFORE THE APPROACH OF
ANOTHER FRONT.

&&

.MARINE...THE CURRENT NORTHWEST SWELL WILL DIMINISH SLOWLY TODAY...
BUT A LARGER SWELL IS EXPECTED TO RAISE SURF ABOVE THE WARNING LEVEL
ALONG NORTH- AND WEST-FACING SHORES OF THE SMALLER ISLANDS ON
THURSDAY.

A SMALL CRAFT ADVISORY IS CURRENTLY IN EFFECT FOR MARINE ZONES
NORTH OF MOLOKAI...WHERE COMBINED SEAS APPROACH 10 FEET. ONCE THE
NEW NORTHWEST SWELL ARRIVES TONIGHT...SOME ZONES LIKELY WILL BE
ADDED TO THE ADVISORY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR NORTH-FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND MAUI THROUGH 4 PM FRIDAY.

HIGH SURF ADVISORY FOR WEST-FACING SHORES OF THE BIG ISLAND NIIHAU
KAUAI OAHU AND MOLOKAI THROUGH 4 PM FRIDAY.

SMALL CRAFT ADVISORY FOR WATERS AND CHANNELS NORTH OF MOLOKAI.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 11:29 PM HSTWind AdvisoryHFOHawaii4 hr
Feb 8, 3:14 AM HSTHigh Wind WarningHFOHawaii27 hr

Nearby

High Surf Warnings in Hawaii, 2007Every high surf warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.